Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 14, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 25, 2011, 5:48 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2011, 5:48 PM MDT (23:48 UTC)
- Expired
- Jul 25, 2011, 6:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 115 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3271 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
086 WUUS55 KMSO 252348 SVRMSO MTC029-047-089-260100- /O.NEW.KMSO.SV.W.0014.110725T2348Z-110726T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 548 PM MDT MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... EASTERN SANDERS COUNTY IN NORTHWEST MONTANA... NORTHWESTERN LAKE COUNTY IN NORTHWEST MONTANA... * UNTIL 700 PM MDT. * AT 542 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. BRIEF BUT HEAVY RAIN IS ALSO LIKELY. THIS STORM WAS LOCATED 27 MILES SOUTHWEST OF KALISPELL...AND WAS MOVING NORTHEAST AT 20 MPH. IT IS LIKELY THIS STORM WILL IMPACT THE NORTH END OF FLATHEAD LAKE. * LOCATIONS IMPACTED INCLUDE...NORTHERN FLATHEAD LAKE... BIGFORK...KALISPELL...LAKE MARY RONAN...LAKESIDE...SOMERS AND WOODS BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4825 11420 4799 11398 4779 11471 4794 11480 TIME...MOT...LOC 2348Z 233DEG 19KT 4791 11463 $$
3 follow-up statements
385 WWUS55 KMSO 260004 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 604 PM MDT MON JUL 25 2011 MTC089-260012- /O.CAN.KMSO.SV.W.0014.000000T0000Z-110726T0100Z/ SANDERS MT- 604 PM MDT MON JUL 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANDERS COUNTY IS CANCELLED... LAT...LON 4825 11420 4799 11398 4790 11458 4803 11463 TIME...MOT...LOC 0002Z 241DEG 30KT 4800 11441 $$ MTC029-047-260100- /O.CON.KMSO.SV.W.0014.000000T0000Z-110726T0100Z/ LAKE MT-FLATHEAD MT- 604 PM MDT MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR CENTRAL FLATHEAD AND NORTHWESTERN LAKE COUNTIES... * AT 554 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH IN ADDITION TO BRIEF HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE MARY RONAN...OR ABOUT 18 MILES SOUTHWEST OF KALISPELL...AND WAS MOVING NORTHEAST AT 35 MPH. IT IS LIKELY THIS STORM WILL IMPACT THE NORTH END OF FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR FLATHEAD LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4825 11420 4799 11398 4790 11458 4803 11463 TIME...MOT...LOC 0002Z 241DEG 30KT 4800 11441 $$
758 WWUS55 KMSO 260017 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 617 PM MDT MON JUL 25 2011 MTC029-047-260100- /O.CON.KMSO.SV.W.0014.000000T0000Z-110726T0100Z/ LAKE MT-FLATHEAD MT- 617 PM MDT MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR CENTRAL FLATHEAD AND NORTHERN LAKE COUNTIES... * AT 612 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH IN ADDITION TO BREIF HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR LAKESIDE...OR ABOUT 11 MILES SOUTH OF KALISPELL...AND WAS MOVING NORTHEAST AT 35 MPH. IT IS LIKELY THAT THIS STORM WILL IMPACT THE NORTH END OF FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR FLATHEAD LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4794 11435 4809 11446 4825 11420 4799 11398 TIME...MOT...LOC 0016Z 241DEG 30KT 4806 11426 $$
148 WWUS55 KMSO 260030 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 630 PM MDT MON JUL 25 2011 MTC029-047-260040- /O.CAN.KMSO.SV.W.0014.000000T0000Z-110726T0100Z/ LAKE MT-FLATHEAD MT- 630 PM MDT MON JUL 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD AND NORTHERN LAKE COUNTIES IS CANCELLED... LAT...LON 4794 11435 4809 11446 4825 11420 4799 11398 TIME...MOT...LOC 0030Z 241DEG 30KT 4811 11411 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:23 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 25, 2:23 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 223 PM MDT MON JUL 25 2011 .DISCUSSION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW LEVELS WILL SUPPORT ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS IN SOUTHWEST MONTANA INTO THIS EVENING...MAINLY SOUTH AND EAST OF MISSOULA. A WEATHER DISTURBANCE WILL BRUSH NORTH CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING INTO EARLY TUESDAY SUPPORTING SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT IS ALSO EXPECTED TO SHIFT ACROSS NORTHCENTRAL IDAHO AND WESTERN MONTANA LATE THIS EVENING AND TONIGHT AND WILL BRING COOLER AIR INTO THE REGION FOR TUESDAY AND WEDNESDAY. THE AIR MASS SHOULD DRY SUFFICIENTLY MOST AREAS TUESDAY AND WEDNESDAY BEHIND THE FRONT TO SUPPORT A DRY PERIOD. THE EXCEPTION MAY BE FAR NORTHWEST MONTANA FROM ABOUT TROY TO EUREKA AND GLACIER PARK WITH SOME MOISTURE AND INSTABILITY LINGERING. HIGH PRESSURE WILL GRADUALLY BULGE NORTHWARD OVER THE NORTHERN ROCKIES PRODUCING A WARMING TREND AND QUITE DRY CONDITIONS THURSDAY...FRIDAY ...SATURDAY...AND SUNDAY. HOWEVER...MODERATE WEST WINDS ALOFT ARE ALSO EXPECTED TO CONTINUE AND THUS SOME AFTERNOON WEST WINDS MAY DEVELOP EACH AFTERNOON. OVERALL...THIS WARMING WEATHER PATTERN...WITH VERY DRY AIR AND SOME AFTERNOON WEST WINDS MAY START TO ACCELERATE THE CURING AND DRYING OF SMALLER FUELS...SUCH A GRASS AND BRUSH. && .AVIATION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW LEVELS SHOULD SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS WITH MICROBURSTS OVER SOUTHWEST MONTANA INTO THIS EVENING. KBTM WILL BE MOSTLY IMPACTED BY THE GUSTY WINDS. A WEATHER DISTURBANCE AND WEAK COLD FRONT ARE EXPECTED TO BRUSH NORTH CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN THIS SAME GENERAL AREA...ESPECIALLY FROM ABOUT OROFINO TO KALISPELL...KGPI. THE MAIN IMPACT FROM THESE STORMS SHOULD BE A COMBINATION OF BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....LOEFFELBEIN AVIATION...BAUCK
In the hours before
Special weather statement, Jul 25, 1:25 PM MDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
125 PM MDT MON JUL 25 2011
IDZ009-010-252000-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
125 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 200 PM
MDT...
AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALMON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON AND CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4512 11406 4547 11378 4542 11376 4539 11372
4533 11372 4528 11368 4526 11368 4523 11364
4503 11384
TIME...MOT...LOC 1925Z 213DEG 34KT 4515 11388Special weather statement, Jul 25, 1:44 PM MDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 144 PM MDT MON JUL 25 2011 MTZ006-007-252015- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- 144 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHERN POWELL AND NORTHERN DEER LODGE COUNTIES UNTIL 215 PM MDT... AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PHILIPSBURG...OR 19 MILES NORTHWEST OF ANACONDA...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PRINCETON AND GOLDCREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4663 11296 4643 11272 4616 11326 4630 11344 TIME...MOT...LOC 1943Z 227DEG 32KT 4630 11325
Special weather statement, Jul 25, 5:02 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT MON JUL 25 2011
MTZ001-003-004-252330-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
502 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND NORTHERN
MINERAL COUNTIES UNTIL 530 PM MDT...
AT 454 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF THOMPSON FALLS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4799 11508 4784 11500 4765 11466 4743 11516
4765 11548
TIME...MOT...LOC 2302Z 227DEG 27KT 4769 11512Special weather statement, Jul 25, 5:38 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 538 PM MDT MON JUL 25 2011 MTZ001>003-260030- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 538 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...CENTRAL SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 630 PM MDT... AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF BIG ARM...OR 28 MILES WEST OF POLSON...MOVING NORTHEAST AT 35 MPH. THIS STORM MAY TRACK ACROSS THE NORTHERN SECTION OF FLATHEAD LAKE. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY... BIGFORK...NIARADA...ELMO...LAKE MARY RONAN...PROCTOR...DAYTON... ROLLINS...LAKESIDE...SOMERS AND CRESTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4820 11413 4793 11388 4775 11471 4781 11489 TIME...MOT...LOC 2336Z 244DEG 31KT 4785 11466
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:44 PM MDT | Special Weather Statement | MSO | Granite | 31 min |
| Jul 25, 5:02 PM MDT | Special Weather Statement | MSO | Sanders | 28 min |
| Jul 25, 5:23 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Sanders | 52 min |
| Jul 25, 5:38 PM MDT | Special Weather Statement | MSO | Lake | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.